Acute Disseminated Intravascular Coagulation after Oxaliplatin Infusion

Mark Waddle, Myra Irvin, Eva Gupta, Martin Gibbs, Tanya S. Kakar, Nicole A. Gannon, Jennifer R. Arthurs, Deborah L. Fischer, Sikander Ailawadhi

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Oxaliplatin is one of the most commonly used drugs for patients with colorectal cancer. It has rarely been associated with disseminated intravascular coagulation (DIC) with only 3 previously reported cases. In all those instances, the patients had started receiving oxaliplatin, developed evidence of DIC during the course of planned treatment, and recovered with supportive care. We report a case of a 71-year-old man with colorectal cancer treated successfully with an oxaliplatin-based regimen who had disease relapse after 3 years. When treated again with oxaliplatin, he developed signs of an acute hypersensitivity reaction, and eventually had signs and symptoms consistent with DIC despite appropriate management. This case is unique in that a DIC reaction evolving from a hypersensitivity reaction occurred after the patient had already tolerated the drug years earlier. It suggests a possible immune-mediated etiology to this rare occurrence that should be kept in mind while utilizing this commonly employed drug.

Original languageEnglish (US)
Pages (from-to)295-300
Number of pages6
JournalChemotherapy
DOIs
StateAccepted/In press - May 16 2017

Fingerprint

oxaliplatin
Disseminated Intravascular Coagulation
Colorectal Neoplasms
Hypersensitivity
Pharmaceutical Preparations
Signs and Symptoms
Recurrence

Keywords

  • Colorectal cancer
  • Disseminated intravascular coagulation
  • Oxaliplatin

ASJC Scopus subject areas

  • Oncology
  • Pharmacology
  • Drug Discovery
  • Pharmacology (medical)
  • Infectious Diseases

Cite this

Waddle, M., Irvin, M., Gupta, E., Gibbs, M., Kakar, T. S., Gannon, N. A., ... Ailawadhi, S. (Accepted/In press). Acute Disseminated Intravascular Coagulation after Oxaliplatin Infusion. Chemotherapy, 295-300. https://doi.org/10.1159/000471844

Acute Disseminated Intravascular Coagulation after Oxaliplatin Infusion. / Waddle, Mark; Irvin, Myra; Gupta, Eva; Gibbs, Martin; Kakar, Tanya S.; Gannon, Nicole A.; Arthurs, Jennifer R.; Fischer, Deborah L.; Ailawadhi, Sikander.

In: Chemotherapy, 16.05.2017, p. 295-300.

Research output: Contribution to journalArticle

Waddle, M, Irvin, M, Gupta, E, Gibbs, M, Kakar, TS, Gannon, NA, Arthurs, JR, Fischer, DL & Ailawadhi, S 2017, 'Acute Disseminated Intravascular Coagulation after Oxaliplatin Infusion', Chemotherapy, pp. 295-300. https://doi.org/10.1159/000471844
Waddle M, Irvin M, Gupta E, Gibbs M, Kakar TS, Gannon NA et al. Acute Disseminated Intravascular Coagulation after Oxaliplatin Infusion. Chemotherapy. 2017 May 16;295-300. https://doi.org/10.1159/000471844
Waddle, Mark ; Irvin, Myra ; Gupta, Eva ; Gibbs, Martin ; Kakar, Tanya S. ; Gannon, Nicole A. ; Arthurs, Jennifer R. ; Fischer, Deborah L. ; Ailawadhi, Sikander. / Acute Disseminated Intravascular Coagulation after Oxaliplatin Infusion. In: Chemotherapy. 2017 ; pp. 295-300.
@article{3592298af124480f93551b74f8a394f7,
title = "Acute Disseminated Intravascular Coagulation after Oxaliplatin Infusion",
abstract = "Oxaliplatin is one of the most commonly used drugs for patients with colorectal cancer. It has rarely been associated with disseminated intravascular coagulation (DIC) with only 3 previously reported cases. In all those instances, the patients had started receiving oxaliplatin, developed evidence of DIC during the course of planned treatment, and recovered with supportive care. We report a case of a 71-year-old man with colorectal cancer treated successfully with an oxaliplatin-based regimen who had disease relapse after 3 years. When treated again with oxaliplatin, he developed signs of an acute hypersensitivity reaction, and eventually had signs and symptoms consistent with DIC despite appropriate management. This case is unique in that a DIC reaction evolving from a hypersensitivity reaction occurred after the patient had already tolerated the drug years earlier. It suggests a possible immune-mediated etiology to this rare occurrence that should be kept in mind while utilizing this commonly employed drug.",
keywords = "Colorectal cancer, Disseminated intravascular coagulation, Oxaliplatin",
author = "Mark Waddle and Myra Irvin and Eva Gupta and Martin Gibbs and Kakar, {Tanya S.} and Gannon, {Nicole A.} and Arthurs, {Jennifer R.} and Fischer, {Deborah L.} and Sikander Ailawadhi",
year = "2017",
month = "5",
day = "16",
doi = "10.1159/000471844",
language = "English (US)",
pages = "295--300",
journal = "Chemotherapy",
issn = "0009-3157",
publisher = "S. Karger AG",

}

TY - JOUR

T1 - Acute Disseminated Intravascular Coagulation after Oxaliplatin Infusion

AU - Waddle, Mark

AU - Irvin, Myra

AU - Gupta, Eva

AU - Gibbs, Martin

AU - Kakar, Tanya S.

AU - Gannon, Nicole A.

AU - Arthurs, Jennifer R.

AU - Fischer, Deborah L.

AU - Ailawadhi, Sikander

PY - 2017/5/16

Y1 - 2017/5/16

N2 - Oxaliplatin is one of the most commonly used drugs for patients with colorectal cancer. It has rarely been associated with disseminated intravascular coagulation (DIC) with only 3 previously reported cases. In all those instances, the patients had started receiving oxaliplatin, developed evidence of DIC during the course of planned treatment, and recovered with supportive care. We report a case of a 71-year-old man with colorectal cancer treated successfully with an oxaliplatin-based regimen who had disease relapse after 3 years. When treated again with oxaliplatin, he developed signs of an acute hypersensitivity reaction, and eventually had signs and symptoms consistent with DIC despite appropriate management. This case is unique in that a DIC reaction evolving from a hypersensitivity reaction occurred after the patient had already tolerated the drug years earlier. It suggests a possible immune-mediated etiology to this rare occurrence that should be kept in mind while utilizing this commonly employed drug.

AB - Oxaliplatin is one of the most commonly used drugs for patients with colorectal cancer. It has rarely been associated with disseminated intravascular coagulation (DIC) with only 3 previously reported cases. In all those instances, the patients had started receiving oxaliplatin, developed evidence of DIC during the course of planned treatment, and recovered with supportive care. We report a case of a 71-year-old man with colorectal cancer treated successfully with an oxaliplatin-based regimen who had disease relapse after 3 years. When treated again with oxaliplatin, he developed signs of an acute hypersensitivity reaction, and eventually had signs and symptoms consistent with DIC despite appropriate management. This case is unique in that a DIC reaction evolving from a hypersensitivity reaction occurred after the patient had already tolerated the drug years earlier. It suggests a possible immune-mediated etiology to this rare occurrence that should be kept in mind while utilizing this commonly employed drug.

KW - Colorectal cancer

KW - Disseminated intravascular coagulation

KW - Oxaliplatin

UR - http://www.scopus.com/inward/record.url?scp=85019853294&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85019853294&partnerID=8YFLogxK

U2 - 10.1159/000471844

DO - 10.1159/000471844

M3 - Article

C2 - 28505615

AN - SCOPUS:85019853294

SP - 295

EP - 300

JO - Chemotherapy

JF - Chemotherapy

SN - 0009-3157

ER -